Oklahoma, 2017

Wildfire in Oklahoma, March 20, 2017

March 20, 2017 · NWS OUN · 2 events in 2 counties and zones

Grass fires burned 512 acres in Pottawatomie county and 480 acres in Coal county on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned 512 acres in Pottawatomie county and 480 acres in Coal county on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 11:50 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 20, 11:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1250 PM CDT Mon Mar 20 2017

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
A weak front will drift very slowly south from northwest Oklahoma
this afternoon...to extend from near KOKC-KLAW-KLTS early Tuesday
morning. This will cause variable wind directions in the vicinity
of the front until it starts a more assertive southward movement
after sunrise on Tuesday. Some low (MVFR, probably) ceilings are
likely north of the front, but the exact ceiling height is
difficult to determine at this point.

CmS
&&

.PREV DISCUSSION... /issued Issued by National Weather Service Tulsa OK/

UPDATE...

DISCUSSION...
Cold front has pushed into northwest OK and will move slowly
southward to near a KBVO - KSWO - KCSM line by late afternoon.
Prefrontal dewpoints have mixed out noticably across far western
OK with breezy southwest winds in place south of the front. These
conditions along with expected unseasonable warmth will raise
fire weather concerns for much of the forecast area. The strongest
winds by afternoon are expected to focus from southwest to south
central OK and slightly offset from the lowest humidity zone which
will be located nearer the frontal boundary. Should these areas
overlap more than expected than a narrow corridor of critical fire
weather conditions could develop. Updated forecast adjusted
dewpoints nearer short term guidance which has handled current
conditions reasonably well. This results in lower humidity across
values far western OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  60  83  48 /   0   0   0  10
Hobart OK         93  59  85  46 /   0   0   0  10
Wichita Falls TX  94  61  90  53 /   0   0   0  10
Gage OK           91  48  72  39 /   0   0  10  10
Ponca City OK     90  55  72  43 /   0   0  10  10
Durant OK         88  59  86  56 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/23/23
Hazardous weather outlook, Mar 20, 10:45 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1145 AM CDT Mon Mar 20 2017

OKZ004>048-050>052-TXZ083>090-211230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1145 AM CDT Mon Mar 20 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Fire Weather...
Elevated to near critical fire weather conditions are possible
across western, central and southern Oklahoma as well as western
north Texas this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There is a slight chance of thunderstorms across portions of the
area Wednesday and Thursday. Thunderstorms chances increase,
especially across western Oklahoma Thursday night.

Strong to severe thunderstorms are possible on Friday, especially
along and east of a Seminole to Ardmore line.

.Fire Weather...
Elevated fire weather conditions may develop Tuesday afternoon.

Elevated to near critical fire weather conditions are possible
Thursday afternoon and again on Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Pottawatomie

When
March 20, 12:00 PM CST to 6:00 PM CST
Where
Pottawatomie forecast zone
Reported by
Park/Forest Service
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Wildfire, Coal

When
March 20, 12:00 PM CST to 6:00 PM CST
Where
Coal forecast zone
Reported by
Park/Forest Service
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683775, 683776.